Hail, Wheatland
- When
- July 8, 1:55 PM MST
- Where
- Wheatland County, 7.06 mi SSW of Twodot
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -110.100
Strong vertical shear and moderate CAPE values combined with an upper level disturbance resulted in the development of supercell thunderstorms across the Billings Forecast Area. Large hail and damaging thunderstorm winds occurred during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong vertical shear and moderate CAPE values combined with an upper level disturbance resulted in the development of supercell thunderstorms across the Billings Forecast Area. Large hail and damaging thunderstorm winds occurred during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 1:04 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
204 PM MDT MON JUL 8 2013
.SHORT TERM...VALID FOR TUE AND WED...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS NORTHERN
MONTANA LATE THIS AFTERNOON AND EVENING. MODELS CONTINUE TO KEEP
THE STRONGEST FORCING ACROSS OUR NORTHERN ZONES FROM WHEATLAND
COUNTY EASTWARD THROUGH FALLON COUNTY. THE REMAINDER OF THE
FORECAST AREA ALSO UNDER THE GUN FOR SEVERE WEATHER AS UPPER
TROUGH DRAGS A COLD FRONT ACROSS THE AREA.
STRONG MOISTURE ADVECTION CONTINUE OVER THE AREA THIS AFTERNOON
AND EVENING AS EASTERLY WINDS ADVECT IN HIGHER DEW POINTS. THIS
MOISTURE COMBINED WITH STRONG AFTERNOON HEATING HAS CREATED
SURFACE BASED CAPES OF 1000 TO 2400 J/KG. JET DYNAMICS ALONG WITH
STRONG MID LEVEL WESTERLY FLOW ALSO MOVING INTO THE REGION AND IS
CREATING EFFECTIVE BULK SHEAR OF 30 TO 50 KTS ACROSS THE AREA. THE
COMBINATION OF STRONG INSTABILITY AND THE PASSAGE OF A COOL FRONT
THIS AFTERNOON...THE POTENTIAL EXIST FOR SEVERE THUNDERSTORMS WEST
OF A LINE FROM ROUNDUP...BILLINGS TO HARDIN. THE MAIN THREAT FROM
THESE STORMS WILL BE WINDS AND LARGE HAIL. SEVERE THUNDERSTORM
WATCH NUMBER 398 HAS ALREADY BEEN ISSUED AND IS IN EFFECT THROUGH
7 PM FOR THE ABOVE AREAS.
THE THREAT OF SEVERE WEATHER INCREASES FURTHER EAST THIS EVENING
AS STRONG SURFACE CONVERGENCES/FAVORABLE DIRECTIONAL AND SPEED
SHEAR/CAPES 2500 J/KG AND LI'S NEAR -8C EXIST. STEEP LAPSE RATES
AROUND 8 C/KM ALSO SETTING. ROTATING UPDRAFTS WILL DEVELOP IN THIS
ENVIRONMENT AND SUPERCELLS WILL BE LIKELY. HAVE INCREASED POPS TO
LIKELY FOR THE NORTHERN ZONES OF SOUTHEAST MONTANA AND HIGH
SCATTERED FOR THE REMAINDER AREAS. THESE STORMS WILL PRODUCE LARGE
HAIL/DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A
WATCH WILL MORE THAN LIKELY BE ISSUED LATER THIS EVENING FOR
ROSEBUD COUNTY EAST TO THE DAKOTA BORDER.
CONVECTION WILL DIE DOWN LATE TONIGHT AS MAIN FORCING MOVES EAST.
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
MORNING FROM BAKER TO ALZADA BUT WILL BE ENDING BY NOON TIME.
MODELS ALL IN GOOD AGREEMENT IN BUILDING ANOTHER RIDGE OF HIGH
PRESSURE ACROSS THE AREA FOR DRY WEATHER AND A RETURN TO ABOVE
NORMAL TEMPERATURES. RICHMOND
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE WITH MODELS BEING IN
DECENT AGREEMENT FOR MOST PERIODS. AS A RESULT...DID NOT MAKE ANY
SIGNIFICANT CHANGES WITH THIS ISSUANCE. AN UNSETTLED SOUTHWEST
FLOW ALOFT RETURNS FOR THURSDAY. BOTH THE GFS AND ECMWF BRING A
DISTURBANCE NORTHEAST OUT OF THE GREAT BASIN AREA AND ACROSS
SOUTHERN MONTANA THURSDAY AFTERNOON AND EVENING. THE GFS IS QUITE
A BIT STRONGER WITH THIS WAVE RESULTING IN THE POSSIBILITY OF
STRONGER THUNDERSTORMS THAN WHAT THE ECMWF IS SHOWING. AFTER
THURSDAY...MAINLY A ZONAL FLOW ALOFT WILL BE OVER THE FORECAST
AREA INTO NEXT WEEKEND. MAIN UPPER LEVEL DYNAMICS WILL BE MOVING
ACROSS THE CANADIAN BORDER KEEPING MOST OF THE ACTIVITY TO OUR
NORTH. STILL CAN'T RULE OUT AN ISOLATED THUNDERSTORM SO WILL KEEP
A SLIGHT MENTION FRIDAY THROUGH THE WEEKEND. TEMPERATURES ARE
EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. HOOLEY
&&
.AVIATION...
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. THE
THUNDERSTORMS WILL BEGIN BY EARLY TO MID AFTERNOON WEST OF KBIL
AND MOVE EAST TOWARD KMLS BY EARLY EVENING AND THE DAKOTA BORDER
BY LATE EVENING. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN
WILL BE LIKELY WITH THE THUNDERSTORMS. EXPECT IFR TO VLIFR
CONDITIONS IN AND NEAR THE THUNDERSTORM ACTIVITY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THIS EVENING. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 061/084 059/094 064/093 064/092 061/092 061/090 059/091
51/B 01/U 11/B 22/T 22/T 22/T 22/T
LVM 051/085 050/093 056/093 052/092 051/092 051/090 049/091
41/B 11/U 11/B 22/T 22/T 22/T 22/T
HDN 061/084 058/095 064/094 064/093 061/093 061/091 059/092
52/T 01/U 11/B 22/T 22/T 22/T 22/T
MLS 063/082 059/095 066/094 065/092 062/092 062/090 060/091
62/T 01/U 11/B 22/T 22/T 22/T 22/T
4BQ 059/083 056/093 062/092 065/091 061/091 061/089 059/090
32/T 01/U 11/U 22/T 12/T 22/T 22/T
BHK 060/078 054/089 061/088 068/091 062/087 062/085 060/086
63/T 01/U 11/U 22/T 22/T 22/T 22/T
SHR 056/082 055/092 059/092 058/091 056/091 056/089 054/090
31/B 11/U 11/U 12/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 231 PM MDT MON JUL 8 2013 MTZ028>042-056>058-063>068-WYZ098-099-092045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 231 PM MDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE WEST TO EAST THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN POSSIBLE. WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. THE SEVERE THUNDERSTORMS WILL SPREAD EAST OF BILLINGS THIS EVENING AND THE THREAT OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN CAN BE EXPECTED OVER SOUTHEAST MONTANA. THOSE WITH OUTDOOR ACTIVITIES SHOULD KEEP A CLOSE EYE ON THE SKY...MONITOR LOCAL WEATHER UPDATES AND HAVE A PLAN TO GET TO SHELTER SHOULD STORMS APPROACH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT MON JUL 8 2013
MTC067-082100-
PARK MT-
221 PM MDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 300 PM
MDT...
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
NORTHEAST OF BELGRADE TO 18 MILES SOUTH OF BOZEMAN...OR ALONG A LINE
EXTENDING FROM 38 MILES SOUTHEAST OF TOWNSEND TO 24 MILES SOUTHWEST
OF LIVINGSTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...WILSALL...PRAY...PINE CREEK AND EMIGRANT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
MONDAY EVENING FOR SOUTH CENTRAL MONTANA.
LAT...LON 4536 11091 4552 11092 4553 11085 4559 11085
4559 11080 4604 11079 4617 11035 4538 11024
4533 11103 4535 11103
TIME...MOT...LOC 2017Z 251DEG 23KT 4593 11095 4542 11095
CJSThe Billings radar (KBLX), 126 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
37 thunderstorm wind, 8 hail, 1 funnel cloud. Local standard time, as filed.
Some windows were broken.
Strong wind gusts were ahead of the approaching thunderstorm.
A lot of marble size hail accompanied the winds.
Microburst winds estimated at speeds upwards of 75 mph occurred in the vicinity of Ryegate. The microburst was a quarter mile wide and a mile long with the majority of the damage occurring in the town of Ryegate. Several structures were impacted with mostly minor roof damage. Numerous trees were impacted as large tree limbs were downed and several large pine trees uprooted.
A wind gust was estimated at 60 mph southwest of Flatwillow.
A wind gust of 60 mph was estimated southeast of Lavina.
A power pole was snapped.
A wind gust of 60 mph was estimated southeast of Melstone.
Wind gusts were estimated at 60 mph just north of Shepherd.
Significant tree damage was reported 3 miles north of Huntley.
United Grain had two 500,000 bushel grain silos damaged.
One tree was uprooted and tree limbs up to 12 inches in diameter were broken. Power outages were also reported.
Dime size hail was also reported.
A severe thunderstorm that originated in the Lewistown area, having a history of hail and damaging winds, resulted in a microburst by the time it reached Ingomar. A damage assessment indicated enhanced microburst winds upwards of 75 mph. Damage was a quarter mile wide and a mile in length. Numerous structures were impacted with some damage. A corner roof on one house was torn off, a metal shed was destroyed and an RV was rolled.
Power outages occurred due to falling tree limbs taking out power lines, as well as a power pole being snapped.
A 3 foot diameter Cottonwood tree was knocked down and several 8 inch diameter tree limbs were broken.
Six Cottonwood trees were uprooted along with substantial crop damage was reported.
Dime size hail was also reported.
Four to six inch diameter tree limbs were broken.
Wind gusts were estimated around 60 mph.
Large tree branches were broken.
Tree branches of 6 to 10 inches in diameter were broken.
Wind gusts ahead of the thunderstorm resulted in large pine trees downed near the high school.
A wind gust of 65 mph was estimated north of Brandenberg.
A tree was downed blocking traffic on Highway 59 at mile marker 5.
Plywood was peeled off a building under construction and thrown across main street in Miles City. Cars were damaged by debris at the Zip Trip.
Limbs were broken off trees.
Tree branches were down across a road.
There were also prolonged wind gusts above 58 mph between 816pm and 832pm.
Local sheriff estimated a gust of 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468100, 468101, 468103, 468106, 468110, 468111, 468113, 468318, 468114, 468115, 468116, 468118, 468122, 468135, 468136, 468426, 468427, 468428, 468445, 468429, 468430, 468446, 468431, 468435, 468436, 468437, 468439, 468442, 468137, 468139, 468140, 468144, 468145, 468146, 468212, 468213, 468216, 468217, 468218, 468228, and more.